Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 82, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 18, 1997, 6:10 PM EDT for Charleston County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1997, 6:10 PM EDT (22:10 UTC)
- Expired
- Jul 18, 1997, 7:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1524 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 182211 RRA SVRCHS SCC019-182315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 610 PM EDT FRI JUL 18 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...CHARLESTON COUNTY AT 610 PM CHARLESTON DOPPLER RADAR WAS SHOWING A POSSIBLE SEVERE THUNDERSTORM IN SOUTHERN BERKELEY COUNTY MOVING SLOWLY SOUTHWEST INTO CHARLESTON COUNTY. THIS STORM MAY PRODUCE DAMAGING WIND GUSTS...VERY HEAVY RAIN AND POSSIBLY HAIL. THIS STORM WILL MOVE THROUGH NORTH CHARLESTON...THEN WEST OF THE ASHLEY. WHEN THUNDERSTORMS ARE OCCURRIpNG...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:55 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 1:55 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 155 PM EDT FRI JUL 18 1997 FEW TSTMS STARTING TO BREW OVR NERN PORTION OF CWA AND EXTNDNG INTO ILM CWA. CAN EXPECT CONT DVLPMNT ALONG THE CST AS ABUNDANT SUNSHINE TAKING TEMPS INTO 90S INLAND...C-BREEZE AGAIN AN EXPCTD TRIGGER. A.M. SOUNDING FOR THE SE NOT QUITE THE SAME AS WED...BUT CANT RULE OUT SIMILAR HVY TSTMS WITH INSTABILITY IN PLACE AND CAPE VALUES ON THE HI SIDE THIS AFTN. MODELS IN DECENT AGREEMENT BRIDGING UPR RDG ACRS THE APPLACHIANS THRU 48 HOURS WHICH SPELLS A SLO MVMNT FOR DANNY. MEAN RH IS ON THE DECLINE FROM THE NW THRU THE PD WITH UPR SUPPORT LACKING ANY KEEN FOCUS. THIS IS REFLECTED IN LOW GUID POPS FROM LATE TONIGHT THRU LATE SUN...BUT WITH LO LVL MSTR MAINTAINED AND DWPTS IN THE 70S...AS WELL AS SW FLO AND INSTAB CONTNG...HATE TO TAKE OUT POPS COMPLETELY DURING LATE AFTN/EVE FOR SAT AND SUN ESPLY ALONG THE CSTL RGN. SRN PORTION (GA CWA) BEGINS A LARGER INCRS IN POPS (STILL CHC RANGE THO) BY LATE SUN AND MAY BE A REFLECTION OF INFLUENCE OF DANNY AND TROFINESS EXTENDING FROM HIM ALONG THE SE CST. THAT MAY BE STRETCHING THINGS A BIT EWRD...BUT SYS DEFINITELY WILL BEAR WATCHING THRU THE WEEKEND. TIL THEN CAN EXPCT CONT SW FLO AND PERSISTENCE ON TEMP FCST. FWC NUMBERS SHOW TEMPS IN THE MID 90 RANGE SUNDAY WITH DEWPTS NR 74 DEG...THATLL PUT THINGS CLOSE TO HEAT ADVS CAT BUT FWC WAS A BIT OVER-ZEALOUS LAST ROUND OF HI TEMPS...BUT SHOULD BE KEPT IN MIND BY LATER SHIFTS. ALSO EXPCT CWF TO REMAIN BLO SCA CRIT. P/CLDY SHOULD WORK FOR MOST OF CWA...BUT AN INCRS ACRS GA COULD OCCUR ON SUN FOR VARIABLE OR M/CLDY. SO CURR ERLY EXTNDD FCST FOR SC AND GA CAN BE TRANSLATED FOR SUN. CCF CHS ARPT 72/93/73/93 3222 CHS CITY 76/89/77/90 CHS ARPT 71/94/73/94 2223 CWF .TONIGHT...SW WIND 10 KT. SEAS 2 FT. SCT TSTMS. .SAT AND SAT NIGHT...SW WIND 10 KT. SEAS 2 FT. WIDELY SCT TSTMS. .SUN...SW WIND 10 KT. SEAS 2-3 FT. SCT TSTMS. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:34 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 71 min |
| Jul 18, 7:45 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.